Hepatotoxicity from abuse of kratom: first reported case

May 26, 2011, 8:40 pm


Intrahepatic Cholestasis Following Abuse of Powdered Kratom (Mitragyna speciosa) Kapp FG et al. J Med Toxicol 2011 April 29. [Epub ahead of print]


Kratom is a psychoactive leaf from the southeast asian tree Mitragyna speciosa (picture).  This tree is related to the plants that produce coffee. Because there are a number of different alkaloids in kratom and because some of its actions are dose related, ingesting the leaf has been associated with a variety of effects, including sedation, analgesia, increased energy, a sense of well being, and improved mood.  Of the major alkaloids, mitragynine is a stimulant and 7-hydroxymitragyine a sedative and analgesic, acting primarily as an agonist at the μ-opioid receptor.

This case report, from Germany, describes a 25-year-old man who developed intrahepatic cholestasis after taking an overdose of kratom powder over the course of several weeks.  The product had been purchased at an internet site. A pattern of pure drug-induced cholestatic injury was seen on liver biopsy, other potential causes were ruled out, and alkaloids consistent with kratom ingestion were detected in the patient’s urine.  In addition, the kratom powder itself was analyzed and found to contain components of M. speciosa but no adulterants or contaminants.

Using the Naranjo algorithm to analyze this adverse drug reaction, the authors’ claim that kratom was the probable cause of this patient’s hepatic toxicity is reasonable.  They are to be commended for the analytical work that went into supporting that claim.

[Picture of kratom leaf from wikipedia.org]


  1. anhaedra Says:

    Why is it that we’ve never heard of this happening before, though? Kratom has a lot of people in a lot of different countries using it, and rarely do we even have reports of any kind of major negative side effects… I don’t understand how they can say it was likely to be the cause.

  2. Leon Says:


    Thank you for your comment. The fact that a side effect is rare does not make it impossible. The authors of this paper used fairly rigorous methodology and analytical tests to reach the reasonable conclusion that with no other apparent cause, kratom was the probable — not definite — cause of this patient’s hepatotoxicity.

  3. Nadja Says:

    Two years ago, I developed an inflamed liver (hepatitis) after two or three months of taking kratom at low doses several times a week. All other causes were ruled out (such as viral, other toxicities, auto-immune responses etc.), and kratom was left as the only possible cause. Things went back to normal soon after I had stopped taking kratom.

  4. Kristina Says:

    I am suffering from this right now, was hospitalized last week for 5 days. Kratom was ONLY possible cause, do not drink at all and had not ingested any other substance.

    This is dangerous…this was an incredibly frightening experience for me.